Schizophrenia.com

Any former/current Seroquel users?

#1

Hi all.
I’ve a few questions regarding Seroquel XL, which I started over a fortnight ago. I’ve been getting some really weird side effects, and wondered how common they were.
The drug seems to be working for me, my thoughts aren’t jumping and racing around as much, and I feel more grounded.
But, I’m getting the most horrible heartburn and stomach upset. I’ve never really suffered from either. I’ve also started doing weird things with my lips and tongue. I know it sounds bizarre, but I’ve started puckering my lips, sucking my tongue between my upper lip and gum, and rapidly blowing air through my lips.
Maybe, this is unrelated, but it’s worrying me. Tell me I’ve nothing to worry about. My next appointment with the consultant is tomorrow, so should I mention these things?

0 Likes

#2

Hi there. I just reduced my dosage when I started on Latuda. I was on quite a bit of Seroquel for several years and I just recall the fatigue and weight gain more than anything else. It never fully worked either but it did help. Remember that it is different for everyone and the negative effects will pass (some of them). cholesterol was the big issue with that med in my mind. Good luck and hang in there.

0 Likes

#3

Thanks so much for replying. The fatigue is lessening somewhat since I started. I’m still not sleeping much, so my dose will likely be increased. It’s holding my weight steady right now. My appetite is almost non existent (I’m mainly eating little amounts of food as and when) but no weight loss thankfully.
Latuda hasn’t been granted approval in Europe yet. I just want something like Abilify, which didn’t cause any drowsiness at all. Shame it gave me terrible restlessness. I had to stop, as it was intolerable.

0 Likes

#4

Aaron,

The reactions that you’ve described sound like tardive dyskinesia: a side effect from psychotropic medications.

These effects can become permanent if the medication is not reduced or discontinued.

I’ve been on Seroquel for many years, and I developed abnormal tongue and mouth movements. My doctor reduced the dosage, but the effects remained. It’s one of the very few meds that work for me, so I just kind of live with it.

But it’s definitely something you should talk to your prescribing doctor about, ASAP.

Hope this helps.

Blessings,

Anthony

0 Likes

#5

@radmedtech Anthony,
Thanks for linking that article. I’ll have to say to my doctor tomorrow, as I certainly don’t want those weird tongue and mouth movements to become permanent. As for the drug itself, it does seem to be working well.

0 Likes

#6

It’s good that you’ll tell the doc tomorrow. I have tourette’s and it is somewhat like TD. I hate the painful and embarrassing tics. I have a tic now that I “dislocate” my shoulder. It’s painful but I can’t stop it. Abilify has made about 99% of my tics to disappear.

0 Likes

#7

I’m on Seroquel with Latuda. The Seroquel has helped slow me down, focus and knock down some of the crippling paranoia. I always have a stomach ache. I just got used to it. I didn’t think it was a med side effect. I just figured it was something I always have.

I would mention your concerns to the doctor. I too have some facial ticks. The right side of my mouth is in an almost permanent slight half smile. That side just lifts and sticks there. I don’t mind it any more. People think I’m friendly or lightly amused. My tongue will also peek out the side of my mouth a little when I"m not paying attention. It was bad for a while, but when I ended up on lower doses of Seroquel and the Latuda got added, it lessened. It’s still there, but no where near as bad as it used to be.

I hope you get the answers you need from your doc

0 Likes

#8

@Comatose @SurprisedJ It’s good to know I’m not alone and not the first person to experience this. I thought it seemed bizarre, but my mind has been somewhat been put at ease by your experiences. I’ll come back and update the thread tomorrow after I’ve spoken to my doctor. Many thanks, as always.

0 Likes

#9

Hi everyone, I wanted to update this thread with my experiences on Seroquel XL.
Things are really not going
well at all. The dose was doubled last week, and since then, I’ve been like a zombie. I wake up after noon (totallu out of character for me,) then I’m falling asleep at 7/8pm in the evening. It’s making me so exhausted, that I have the will to do very little.
I’ve also kept a log of my weight. Over one week, I’m now +4lbs. Seroquel doesn’t make me hunger, I’m eating the same amount and doing the same amount of physical activity.
Lastly, I’ve broke out in major acne all over my face. I suffered quite badly as a teenager, but have been acne free for seven years. I’m now covered in spots, and it’s really affecting my self-confidence.
Are these valid reasons for the doc switching me to something else. I believe Seroquel is making my negative symptoms worse.
Thanks for listening.

0 Likes

#10

I think you need to talk to your pdoc. Sleeping almost all day is not okay. Not the other things either. Seroquel is good for many ppl, but not all.

0 Likes

#11

@Comatose Thanks. My appointment isn’t until Wednesday, so I’ll have to make do until then. It’s very tempting right now to just stop taking the meds, but I won’t until I see the pdoc.

1 Like

#12

I’m on an off-label dosage of 1200 mg per night (the FDA approved max dose is 800 mg/night). I had the same sedative symptoms at first too. But my body adjusted in a few months. Now, I have a healthy sleep schedule and I’m not feeling like a zombie anymore.

For me, the benefits totally outweigh the negatives. It’s helped me tremendously.

I’m sorry you’re not having great luck with it. But, if it’s not helping you, then it’s time for a change.

Blessings,

Anthony

0 Likes

#13

@radmedtech Thanks Anthony. Maybe I’m being too rash.
I’ll ask the pdoc if there’s anything to give to counteract the sedation for the time being.

0 Likes

#14

My doc prescribed a stimulant med called Nuvigil (usually prescribed for narcolepsy). It helped when I needed it to. But I also found that it increased my anxiety. So I took it very wisely. Usually half the rx dose.

Hope this helps!

Anthony

0 Likes

#15

That could be an option, even if it’s only temporary. It would help me get back into a regular routine again. My negative symptoms are taking over.

0 Likes

#16

I was on Seroquel - the long acting kind. I was on it for just a short while. I found it to be great for insomnia
and it kept my anxiety still for a while. I had to go off of it, because it messed with my blood sugar and thyroid levels too much.

1 Like

#17

Hi @Wave I’m also on the long acting kind. It works a little too well for insomnia, that seems to be my problem right now. :slight_smile:

0 Likes

#18

It sure knocked me out - it was more of a delayed knockout for me. Also what i noticed was, for the first couple of days it gave me strange halogram type visual hallucinations. They disappeared after a while

0 Likes

#19

What did the latuda do for you? What dosage

0 Likes

#20

I’m on 40 mg of Latuda and it’s direct effect on me is not scientific. But I’ve been on seroquel alone for a while and I was OK. (as far as antipsychotics go) I still had zoloft. I was stable and I could get out of the house and work for a few hours and not suffer at the hands of my head circus. But I didn’t do much else. I just sat at home and stayed in bed until it was time to go out again. I was just “there”… Barely there. Life was fine, but I didn’t have any motivation to really do anything and just as a hunch my doc asked if I would like to try this. Add Latuda to my Seroquel. So I’m on both. I was on 100 mg seroquel, but adding the latuda they dropped the dose and I’m on 50 mg Seroquel (25 mg twice, daily)

It wasn’t long before I was feeling like I wanted to do more. My sis says I came out of hibernation. I was starting to have a little more energy to stay out a little longer. I was feeling like I could add something to peoples conversation and I was wanting to do stuff. It was a weird feeling to WANT again. Then I got switched from the Zoloft to the Xanax and I was starting to keep the weight down better since I was up and around more. So that helped the confidence.

That’s just me. Hope it helped.

0 Likes